caret icon Back to all discussions

Coming off birth control?

My name is Fabi, I am 29 an suffered from endo my whole life, but properly got diagnosed 3 years ago.
My doctor at that time put me straight away on the pill, and I must admit, it has been a great help as it had soften the symptoms.
In June I got my key hole surgery done, for the first 6 weeks everything got worse - the pain, while urinating, passing stools, sex, the usual old stuff. Not to talk about the emotional / mood unbalance.
3 months later and I feel much better physically, but still finding hard to managing my moods, and I wonder if this is pill related.
I want to go off the pill, but scared the symptoms will come back, and my doctor as warn me about it too.
Anyone with a similar experience?
How was for you coming off the pill?

  1. Thanks for being here and sharing your experience with us. While I don't have advice for you in terms of coming off of the pill, I will say that many of my symptoms worsened immediately after surgery but resolved in a similar timeline to what you described. Did you have any involvement with your ovaries? I wonder if perhaps that could be some of the reason. Best of luck with your continued recovery. ~Katrina, Endometriosis.net Advocate

    1. I'm glad to hear you're recovering but sorry you're having trouble managing your moods. Personally, I couldn't tolerate birth control pills because they worsened my depression (which I already had) and added a layer of mood instability (that doesn't happen off the pill). It felt like I had PMS pretty all month long. I couldn't tolerate the combined pill or a progestin-only pill. And I tried about 7 different pills overall.


      With that said, I haven't been on hormone therapy for 12 years. That's because hormonal birth control never helped my endo symptoms. It actually made me feel worse, but I wanted to prevent pregnancy. This isn't the case for everyone, but I feel better physically and emotionally off hormonal therapy. (Though, I do still have pain and terrible periods.) But if you haven't already, maybe ask your doctor if there's another method of birth control you can try. You could also ask about medication such as antidepressants to see if that might help your mood symptoms while on the pill. Though, I know taking one medication to treat side effects form another medication isn't ideal.


      And you can always go off the pill to see how you feel and then go back on it if your physical symptoms are too bad. I hope this helps! - Keri (endometriosis.net team member)

      or create an account to reply.